Alert archive / Texas / Tornado Warnings in 2023
Tornado Warning 4, NWS Lubbock, TX
NWS Lubbock, TX issued this tornado warning at May 28, 2023, 5:45 PM CDT for Swisher County, Texas. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2023, 5:45 PM CDT (22:45 UTC)
- Expired
- May 28, 2023, 6:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
County Swisher County, TX
The radar
The Amarillo radar (KAMA), 75 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 6:04 PM CDT | HAIL 1.75 | 6 Wnw Mackenzie Reservo, TX | QUARTER TO GOLF BALL SIZED HAIL REPORTED BY THE SILVERTON VFD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.8 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 104 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1287 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
343
WFUS54 KLUB 282245
TORLUB
TXC437-282330-
/O.NEW.KLUB.TO.W.0004.230528T2245Z-230528T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lubbock TX
545 PM CDT Sun May 28 2023
The National Weather Service in Lubbock Texas has issued a
* Tornado Warning for...
East central Swisher County in the Panhandle of Texas...
* Until 630 PM CDT.
* At 544 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles east of Tulia, and is nearly stationary.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
east central Swisher County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3450 10148 3456 10172 3463 10169 3465 10147
TIME...MOT...LOC 2244Z 279DEG 3KT 3457 10164
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
17/071 follow-up statement
031
WWUS54 KLUB 282315
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
615 PM CDT Sun May 28 2023
TXC437-282324-
/O.CAN.KLUB.TO.W.0004.000000T0000Z-230528T2330Z/
Swisher TX-
615 PM CDT Sun May 28 2023
...THE TORNADO WARNING FOR EAST CENTRAL SWISHER COUNTY IS
CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area. However
small hail, gusty winds and heavy rain are still possible with this
thunderstorm.
Remember, a Severe Thunderstorm Warning still remains in effect for
Swisher County.
LAT...LON 3450 10148 3456 10172 3463 10169 3465 10147
TIME...MOT...LOC 2314Z 279DEG 3KT 3457 10161
$$
17/11What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at May 28, 2:22 PM CDT, 3 hours 23 minutes earlier.
Area forecast discussion, May 28, 2:22 PM CDT, 3 hours 23 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 222 PM CDT Sun May 28 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Monday) Issued at 218 PM CDT Sun May 28 2023 Sunshine was back in full force today on top of continued moist SE winds. Visible satellite captured a well-defined outflow boundary draped from Palo Duro Canyon southeast to Paducah in the wake of an MCS chugging across southwest Oklahoma. This boundary and its breezy upslope flow is serving to maximize moisture convergence just north of Amarillo as shown by the steady uptick in agitated Cu as of 130 PM. This area of building Cu becomes increasingly capped farther southwest ahead of a surface trough that curls south into eastern New Mexico. However, with continued insolation and CIN becoming more negligible we should see at least isolated storms develop later this afternoon across NM before spreading slowly east within only 10-20 knots of westerly flow from H7 to H5, respectively. MLCAPE is sufficient for some severe events with a likely uptick in storm coverage this evening as a shortwave trough (currently over central New Mexico) passes through. CAMs generally favor the southern South Plains for a multicell line, with some potential for an MCS to drop southeast from the eastern TX Panhandle tonight and graze our far NE zones. NBM's PoPs were tailored to this signal as it seems the most plausible for now. Precip should quickly end from NW-SE late tonight in the wake of the shortwave progged to dig southeast ahead of an amplifying upper ridge for Memorial Day. This ridge will make for perfect grilling weather thanks to much warmer highs in the mid-to-upper 80s with little cloud cover. Feel the NBM is a touch too warm given all the recent and widespread rainfall, so its highs were nudged down a bit. && .LONG TERM... (Monday night through next Saturday) Issued at 218 PM CDT Sun May 28 2023 Upper ridging will continue moving overhead tomorrow night into Tuesday. This upper ridge will keep the weather on the quiet side through at least Wednesday afternoon. The ridge will also allow highs to reach into the mid 80s to low 90s by Tuesday and Wednesday. The upper ridge will be kicked eastward by Wednesday afternoon/evening as an upper low makes its way from northern California to the Four Corners. The upper low will gain a negative tilt as it approaches the Four Corners which will chance upper diffluence as well as provide decent shear for an increased severe potential. Models are in decent agreement with developing dryline convection each afternoon/evening Wednesday through at least Friday. The upper low is progged to become removed from the main upper flow by Saturday resulting in fairly weak upper flow. Models then hint a the possibility of a weak backdoor cold front by late Saturday that should provide enough lift for general thunderstorm development. Plenty of moisture will still be available and would reintroduce the chance for heavy rainfall. && .AVIATION... (18Z TAFS) Issued at 1212 PM CDT Sun May 28 2023 Lingering MVFR and IFR CIGs at CDS are on track to clear out to VFR in the next hour or so ahead of diminishing easterly winds. Would expect at least ISO TS development later this afternoon west of LBB and PVW, with better potential for LBB to see some TS by this evening. A second area of TS in the eastern Panhandle may sweep south tonight and could impact CDS, although this probability appears low for now. Lastly, patchy fog could develop just about anywhere toward daybreak on Memorial Day before clearing out after a few hours. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...93 LONG TERM....51 AVIATION...93
Hazardous weather outlook, May 28, 11:40 AM CDT, 6 hours 5 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Lubbock TX 1140 AM CDT Sun May 28 2023 TXZ021>044-291645- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1140 AM CDT Sun May 28 2023 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. Thunderstorms are expected to develop once again this afternoon across eastern New Mexico and move into portions of the South Plains this evening. Additional storms may spread south from the eastern Texas Panhandle tonight. Any of these storms could produce heavy rain and localized flooding, with a few storms becoming severe. Hail to quarter size and damaging winds to 70 mph will be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are expected to develop each afternoon and persist into the evening and overnight hours from Wednesday through Friday. Some storms may be severe with large hail and damaging winds. Heavy rainfall may also result in localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible later today.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:43 PM CDT | Severe Thunderstorm Warning | LUB | Cochran, Yoakum | 32 min |
| May 27, 8:03 PM CDT | Flash Flood Warning | LUB | Bailey, Cochran, Lamb | 3 hr |
| May 27, 8:15 PM CDT | Severe Thunderstorm Warning | LUB | Cochran, Yoakum | 45 min |
| May 27, 8:34 PM CDT | Severe Thunderstorm Warning | LUB | Bailey, Cochran, Hockley, Lamb | 26 min |
| May 27, 8:58 PM CDT | Severe Thunderstorm Warning | LUB | Terry, Yoakum | 47 min |
| May 27, 9:45 PM CDT | Severe Thunderstorm Warning | LUB | Hockley | 45 min |
| May 27, 10:27 PM CDT | Severe Thunderstorm Warning | LUB | Hockley, Terry | 16 min |
| May 27, 10:38 PM CDT | Areal Flood Advisory | LUB | Hockley | 2 hr |
| May 27, 11:47 PM CDT | Areal Flood Advisory | LUB | Lubbock | 2 hr |
| May 28, 4:34 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Swisher | 56 min |
| May 28, 4:57 PM CDT | Areal Flood Advisory | LUB | Briscoe, Swisher | 109 min |
| May 28, 5:30 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Swisher | 60 min |
| May 28, 5:38 PM CDT | Flash Flood Warning | LUB | Briscoe, Swisher | 3 hr |
| May 28, 5:58 PM CDT | Severe Thunderstorm Warning | LUB | Yoakum | 62 min |
| May 28, 6:30 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Swisher | 60 min |
| May 28, 6:54 PM CDT | Severe Thunderstorm Warning | LUB | Yoakum | 50 min |
Nearby
Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.